Upper Lip Fuller on One Side Than the Other After Restylane
- Asked by Ann Marie Desmarais in Montreal Qc.
- 5 years ago
After having Restylane in the upper lip, why does the doctor rub it, and why does one side look fuller than the other?
Wait a bit, then see your doctor to see if more Restylane is needed
The biggest cause for early asymmetries after filler injection into the lips is swelling or slight bleeding into the tissues. Often by 1 week post injection, this swelling has "ironed itself out". At that time, additional injections may be considered.
Restylane tends to clump a bit, so massaging the areas can smooth out the lumps immediately after injection.
Fillers do not even out asymmetries in the cupid's bow. Placing more and more filler on the low side will only result in a very plump, and lower, lip on one side. So it is nice to note any asymmetries before injection and point out to the patient that not all asymmetries will be fixed by injections.
Give it time and Re-assess
Uneven results after Restylane may be attributable to:
- Pre-existing asymmetries of which you were unaware
- Injection techinique
- Restylane properties
1. If you have pre-existing uneveness (and most do) , the restylane may make this more obvious. I occasionally did not notice old scars (and the patients forget about them too) unitl I have injected the lip. Scar tissue does not expand like normal tissue and it can create a tethering effect like a tight band which creates a bulge or lump on either side of the band. Like a muufin top that suddenly appears when you put on a tight pair of pants. It is difficult to compensate for a smaller lip on one side because injection of more restylane amy make it bigger but also make it appear to hang lower.
2. Injection technique: a dental block is less likely to cause swelling/bruising/bleeding in the area but some patients do not like this due to the amount of numbness in the area. Injecting local anesthetic into the lip can cause swelling which distorts the area and difficult to assess injection of the restylane. Any injection of material can cause bleeding on one side and not the other which can also distort the result. Generally these do resolve with time
3. Restylane tends to attract water and soften the immeadiatley firm result. Massaging the product after injection helps to reduce the edema (swelling from injection and disperse the material similar to flattening a ball of dough so that it is less "round.
4, Swelling after any surgical procedure can be affected by your head position as well. Elevating you head after surgery helps to minimize this. But if you slightly lean your face while sleeping to one side, you will notice more swelling on the side you leand towards. Also people tend to have more swelling in the morning than at night.
Give it about 2 weeks, if you are still concerned return to your doctor to discuss these matters!
If there is an asymmetry, have the doctor inject more filler to even it out
All of the filler induce swelling at the points of injection which starts almost immediately after your injection and then for a several days post-injection. You can even see the difference if you ask to see in the mirror right after your injections. If the right side was injected first, when you look in the mirror after both sides have been injected, the right side will look fuller since it has been swelling for a few more minutes than the left side. This swelling resolves over a few days. However, it is possible that you have underlying asymmetry of your lips or had more product injected in one side or the other. This is easily correctable if you are willing to have more product injected in the smaller side.
David Shafer, MD
New York City
Web reference: http://www.RealCosmeticSurgery.com
May just need a little more filler on one side..
I often massage immediately after injecting to distribute the filler evenly throughout the area. I'd suggest waiting a few weeks to see if the uneven result you describe is merely a result of swelling. After a few weeks, if your lips are still noticeably assymetric, you may need a bit more filler on one side.
Always research your injector prior to making an appointment. Make sure he/she has the proper training and credentials. Doing this research will make you more comfortable and confident at your appointments.
Thank you for your question!
Stephen A. Goldstein, MD, FACS
Lip asymmetry after Restylane can occur for different reasons
Filler enhancement for the lips is very artistic and definitely requires more skill than say, filling of the nasolabial folds. There are subtle differences from lip to lip, and what may look great on one face may look awkward on another.
After treatment, one side of the lip can look fuller than the other because there actually may be more filler injected on that side.
Or, it may seem asymmetric because of the anesthesia causing more temporary paralysis of movement on one side than the other.
The best thing to do is let everything settle and then after 1 week reasess for symmetry. Restylane is soft, and the doctor can "mold" it so it is not lumpy or bumpy.
Who Kneads Lumpy, Uneven Lips?
Occasional lumpiness or un-evenness of the lips is not uncommon after Restylane or other filler injection to the lips or nasolabial folds, even with careful attention to injection technique and quantity. When this occurs, most physicians massage the lips to mold or re-distribute the filler more evenly across the intended area. When the Restylane or Juvederm has been injected into the proper tissue plane, there is some ability to "milk" it back and forth through the tissue plane, to smooth lumps or to produce better symmetry to the injected areas. If you have had a nerve block before the injection, the lips may also look abnormal and asymmetric because of the temporary paralysis, so you should trust the artistic eye and judgement of your surgeon, whose job it is to insure that your result is smooth and even.
Sometimes, our lips need to be kneaded.
Post Restylane in Lips
There will be slight asymmetry post treatment as each half of the lip will react differently. Massaging the lips post treatment is common to ensure even distribution of the filler. I would suggest you do not judge the treatment for 7-10 days post treatment.
Restylane changes after injection
Right after an injection with Restylane, you may experience a little bruising or swelling that lasts about 3 days. One side may swell a bit more than the other. You may also have a little more injected into one side. Massaging after the injection helps to make sure the Restylane is smooth and not lumpy. If one side appears fuller after 3 weeks or so, ask your doctor if you might benefit from a little touch-up.
Uneven results with Restylane
Restylane is a very popular and effective dermal filler. Patients enjoy it because the results last for approximately 6 months but the benefits are immediate. As you have read on this board, it is possible to have unsatisfactory results when using this filler inappropriately. For this reason, it is important to only work with a board-certified plastic surgeon or dermatologist who has great deal of experience with these fillers. They will be able to provide a balance and natural looking results. In your case, you should schedule a visit with a board-certified plastic surgeon who can assess your lip and determine if you may need additional Restylane to balance out the uneven results or if some Restylane may be extracted or dissolved with a medication
Uneven Restylane results on lips
Your injector is messaging the product to make sure it distributes evenly under the skin around the injection point. Ideally, we would rather have more injection points rather than have fewer that need a lot of massaging.
If your injections look uneven after 1-2 weeks after the swelling has subsided, schedule an appointment to discuss this with your injector. You'll most likely have two choices at that point:
2. Get more Restylane injected into the area of the lip that is smaller.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.